×

Curve-straightening in Riemannian manifolds. (English) Zbl 0653.53032

This paper deals with the bending energy of an immersed curve. In a previous paper [Topology 24, 75-88 (1985; Zbl 0561.53004)] the authors studied elastic curves as critical points of the functional \(\int (k\quad 2+\lambda)ds\) where k is the curvature and \(\lambda\) is a real number. Here they study the possibility of a “flow of steepest descent” for this functional including a so-called “strengthened” Palais-Smale condition. The particular case of curves in the standard two-sphere is examined in detail, and for certain values of \(\lambda\) the stability of the critical points is analyzed. Here the values \(\lambda =8/7\) and \(\lambda =10/9\) for the sphere of radius 1 play a particular role. From the paper: “The transition between behavior for small values of \(\lambda\) and large ones is somewhat mysterious at present.”
Reviewer: W.Kühnel

MSC:

53C40 Global submanifolds
58E10 Variational problems in applications to the theory of geodesics (problems in one independent variable)
58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces

Citations:

Zbl 0561.53004
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] U. Abresch: Constant Mean Curvature Tori in Terms of Elliptic Functions, preprint.
[2] P. F. Byrd and M. D. Friedman: Handbook of elliptic integrals for engineers and physicists, Springer, Berlin 1954. · Zbl 0055.11905
[3] M. Gage and R. Hamilton: The Heat Equation Shrinking Convex Plane Ccurves, J. Differential Geometry23 (1986), 69-96. · Zbl 0621.53001
[4] J. Langer and D. A. Singer: Total Squared Curvature of Closed Curves, J. Differential Geometry20 (1984), 1-22. · Zbl 0554.53013
[5] J. Langer and D. A. Singer: Curves in the Hyperbolic Plane and Mean Curvature of Tori in 3-Space, Boll. London Math. Soc.16 (1984), 531-534. · Zbl 0554.53014
[6] J. Langer and D. A. Singer: Curve Straightening and a Minimax Argument for Closed Elastic Curves, Topology24 (1985), 75-88. · Zbl 0561.53004
[7] R. Miller: Nonlinear Volterra Equations, W. A. Benjamin, Menlo Park 1971.
[8] A. Trnkall: Hopf Tori inR 3, Invent. Math.81 (1986), 379-386.
[9] A. Tromba: A General Approach to Morse Theory, J. Differential Geometry12 (1977), 47-85. · Zbl 0344.58012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.